Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 3, 2018, 1:54 PM MST for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 4, 2018, 11:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 3, 2018, 1:54 PM MST (20:54 UTC)
- In effect from
- Mar 4, 2018, 11:00 AM MST
- Expired
- Mar 4, 2018, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 2:00 PM MST | NON-TSTM WND GST 58 | 1 Nnw Ruidoso, NM | SMOKEY BEAR RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3302 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WWUS84 KEPZ 032054 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 154 PM MST Sat Mar 3 2018 ...RED FLAG WARNING SUNDAY FROM LATE MORNING UNTIL EARLY EVENING FOR THE SOUTHERN DESERTS AND ALONG THE SACRAMENTO MOUNTAINS DUE STRONG WINDS AND LOW RELATIVE HUMIDITY... .Southwest flow across the region ahead of an approaching trough will bring strong gusty winds to the region. Southwest winds of 20 to 30 mph are likely with relative humidities falling into the upper single digits to lower teens, which will lead to critical fire weather conditions for Sunday late morning through early evening. NMZ112-113-TXZ055-056-041500- /O.UPG.KEPZ.FW.A.0003.180304T1800Z-180305T0200Z/ /O.NEW.KEPZ.FW.W.0003.180304T1800Z-180305T0200Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 154 PM MST Sat Mar 3 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 112, AND 113... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MST Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 112. Fire weather zone 113. Fire weather zone 055. Fire weather zone 056 * WIND...Southwest at 20 to 30 mph. * HUMIDITY...7 to 13 percent. * HIGHEST THREAT...is located east of the Rio Grande. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ111-041500- /O.NEW.KEPZ.FW.W.0003.180304T1800Z-180305T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 154 PM MST Sat Mar 3 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 111... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MST Sunday. * AFFECTED AREA...Fire weather zone 111. * WIND...Southwest at 20 to 30 mph. * HUMIDITY...7 to 13 percent. * HIGHEST THREAT...is located along the international border. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
771 WWUS84 KEPZ 041352 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 652 AM MST Sun Mar 4 2018 ...RED FLAG WARNING TODAY FROM LATE MORNING UNTIL EARLY EVENING FOR THE SOUTHERN DESERTS AND ALONG THE SACRAMENTO MOUNTAINS DUE STRONG WINDS AND LOW RELATIVE HUMIDITY... .Southwest flow across the region ahead of an approaching trough will bring strong gusty winds to the region. Southwest winds of 20 to 30 mph are likely with relative humidities falling into the upper single digits to lower teens, which will lead to critical fire weather conditions late this morning through early evening. NMZ111>113-TXZ055-056-050200- /O.CON.KEPZ.FW.W.0003.180304T1800Z-180305T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 652 AM MST Sun Mar 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 111... * AFFECTED AREA...Fire weather zone 111. * WIND...Southwest at 20 to 30 mph. * HUMIDITY...7 to 13 percent. * HIGHEST THREAT...is located along the international border. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 3, 4:44 AM MST, 9 hours 10 minutes earlier.
Area forecast discussion, Mar 3, 4:44 AM MST, 9 hours 10 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
444 AM MST Sat Mar 3 2018
.SYNOPSIS...
Expect a warm and sunny day across the Borderland today, with
temperatures reaching the middle and upper 70s over most of the
lowlands. An upper level disturbance will move across Colorado on
Sunday, scraping by northern New Mexico, and bringing somewhat
windy conditions to our area Sunday afternoon. Westerly winds
with gusts in the 35 to 40 mph range will be common in the
lowlands, fairly benign by regional standards. Patchy blowing
dust could affect a few areas, especially around Lordsburg Playa.
Seasonal temperatures and lighter winds will start the week, with
a weak backdoor front on Wednesday the only minor bump in the
road. Thursday and Friday will likely see a return of above normal
temperatures.
&&
.DISCUSSION...
A deep upper level trough covering most of the Northwestern U.S.
will shift eastward through the weekend. An embedded strong
shortwave disturbance will move across Utah and Colorado on
Sunday, grazing northern New Mexico and fostering deep lee
surface cyclogenesis over northeastern Colorado.
The trough and associated lee cyclone will both end up a little
too far north for an "ideal" wind event this far south, but Sunday
will still be on the windy side, but likely below Wind Advisory
criteria for most places.
But we're getting ahead of ourselves. For today, deep mixing will
promote breezy conditions by the afternoon, especially in SW New
Mexico. We'll add another 3 to 4 degrees to yesterday's highs,
with mid/upper-70s common in the lowlands. A few lower elevation
spots in Hudspeth County (Dell Valley/Salt Flats and down by the
Rio) could hit 80.
Jumping ahead to Sunday again, winds aloft will increase, but with
30-35 knots at 700 mb (up to 45 knots east of the Sacramentos),
sustained surface winds over most areas look to stay in the 20-24
mph range, with gusts 35 to 40 mph (maybe 45 east of area
mountains). The Sacramentos could reach the lower-end of Advisory
criteria, but we look to fall short elsewhere. Still should be
enough wind to kick up some light blowing dust, and intermittent
denser dust around Lordsburg Playa.
A weak Pacific cold front associated with the trough will cool
temperatures into the mid/upper-60s in the SW New Mexico lowlands,
and around 70 near and east of the Rio Grande due to the later
frontal passage further east.
Much of next week looks quiet, with seasonal temperatures Monday
and Tuesday. A weak backdoor front moving in Wednesday morning may
drop max temperatures very slightly Wednesday afternoon. But with
a broad, low-amplitude ridge persisting aloft, temperatures will
slowly climb back up above normal and into the 70s again for the
lowlands by Thursday and Friday. Breezy conditions may return in
time for next weekend.
&&
.AVIATION...
Expect mostly clear skies today across the area, with deep mixing
bringing slightly breezy conditions in the afternoon. WSW winds
could gust around 25 knots for a few hours.
&&
.FIRE WEATHER...
Dry SW flow will persist through the weekend, with temperatures
increasing today to around 5 to 10 degrees above normal. Minimum
RH values will fall to around 10 percent over most areas below
7,500 feet or so, and deep mixing will promote some wind gusts in
the 20 to 25 mph range (20-foot level) for a few hours late this
afternoon. An upper level disturbance moving through UT/CO on
Sunday will give the winds an extra boost, but a weak Pacific cold
front moving through the area will drop temperatures a few degrees
in SW New Mexico. Depending on the timing of the front, critical
fire weather conditions may develop over areas east of the
Continental Divide. A Fire Weather Watch remains in effect for
that area. Further west, Minimum RH values will get a boost due to
a very slight uptick in moisture and a drop in temperatures.
Temperatures will be near seasonal Monday and Tuesday with light
winds prevailing. A weak backdoor front may cool things slightly
on Wednesday, but we'll ramp back up to around 5 to 10 degrees
above normal again Thu-Fri. Breezy and dry conditions look to
return for the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 77 47 72 43 / 0 0 0 0
Sierra Blanca 78 43 74 37 / 0 0 0 0
Las Cruces 73 38 69 36 / 0 0 0 0
Alamogordo 74 41 70 35 / 0 0 0 0
Cloudcroft 52 31 44 27 / 0 0 0 0
Truth or Consequences 72 40 67 34 / 0 0 0 0
Silver City 64 35 56 30 / 0 0 0 0
Deming 73 33 66 31 / 0 0 0 0
Lordsburg 71 32 64 29 / 0 0 0 0
West El Paso Metro 75 46 71 44 / 0 0 0 0
Dell City 81 35 75 34 / 0 0 0 0
Fort Hancock 81 43 77 40 / 0 0 0 0
Loma Linda 72 42 67 38 / 0 0 0 0
Fabens 79 37 74 38 / 0 0 0 0
Santa Teresa 74 41 70 38 / 0 0 0 0
White Sands HQ 74 43 70 39 / 0 0 0 0
Jornada Range 73 33 68 31 / 0 0 0 0
Hatch 74 33 70 31 / 0 0 0 0
Columbus 74 35 70 37 / 0 0 0 0
Orogrande 75 44 70 38 / 0 0 0 0
Mayhill 63 37 55 28 / 0 0 0 0
Mescalero 61 32 53 29 / 0 0 0 0
Timberon 60 30 53 27 / 0 0 0 0
Winston 65 29 58 26 / 0 0 0 0
Hillsboro 68 35 62 31 / 0 0 0 0
Spaceport 71 32 67 30 / 0 0 0 0
Lake Roberts 61 26 53 24 / 0 0 0 0
Hurley 66 30 59 26 / 0 0 0 0
Cliff 67 28 60 23 / 0 0 0 0
Mule Creek 64 35 56 28 / 0 0 0 0
Faywood 67 33 60 30 / 0 0 0 0
Animas 71 31 68 31 / 0 0 0 0
Hachita 72 30 67 30 / 0 0 0 0
Antelope Wells 72 30 68 33 / 0 0 0 0
Cloverdale 67 35 64 35 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
for NMZ112-113.
TX...Fire Weather Watch from Sunday morning through Sunday evening
for TXZ055-056.
&&
25-HardimanHazardous weather outlook, Mar 3, 7:45 AM MST, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 745 AM MST Sat Mar 3 2018 NMZ401>417-TXZ418>424-041445- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 745 AM MST Sat Mar 3 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday afternoon, west winds will increase to 25 mph with gusts 35 to 45 mph. Patchy blowing dust will be possible, and visibility may be reduced to dangerous levels for brief periods along Lordsburg Playa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:00 PM MST | Wind Advisory | EPZ | Otero | 30 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.